Illinois, 2007

Hail and Damaging Winds in Illinois, May 26, 2007

May 26, 2007 · NWS ILX · 4 events in 4 counties and zones

Numerous thunderstorms across central Illinois during the afternoon hours of the 26th. The area was under a warm and humid airmass to the south of a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Numerous thunderstorms across central Illinois during the afternoon hours of the 26th. The area was under a warm and humid airmass to the south of a warm front. A few storms produced severe wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 26, 12:42 PM CST, 38 minutes earlier.

Area forecast discussion, May 26, 12:42 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
142 PM CDT SAT MAY 26 2007

.DISCUSSION...
ISSUED 140 PM CDT SAT MAY 26 2007

LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER NORTHWEST
MINNESOTA...WITH A COLD FRONT EXTENDING SOUTH THROUGH IOWA AND
CURVING SOUTHWEST INTO THE CENTRAL PLAINS. IN ADDITION...A WARM
FRONT EXTENDED EAST FROM THE COLD FRONT ACROSS EASTERN IOWA AND
NORTHERN ILLINOIS. ALOFT...A VIGOROUS WAVE WAS LIFTING FROM THE
NORTHERN PLAINS/UPPER MIDWEST INTO ONTARIO. ALSO...A FEW WEAKER
DISTURBANCES WERE LIFTING TOWARD THE REGION IN THE GENERAL SOUTHWEST
FLOW. MAIN CONCERN OVER THE NEXT FEW DAYS REVOLVES AROUND THE
APPROACHING FRONTAL BOUNDARY TO OUR WEST AND ITS MOVEMENT WITH THE
PASSAGE OF THE PLAINS/UPPER MIDWEST WAVE THROUGH SUNDAY AND THE NEXT
APPROACHING WAVE THROUGH MONDAY. THE MOVEMENT/POSITION OF THIS FRONT
IS KEY TO OUR RISK OF SHOWERS/STORMS OVER THE NEXT SEVERAL FORECAST
PERIODS.

12Z MODELS IN REASONABLE AGREEMENT THROUGH THE PERIOD. THE MODELS
HAVE TRENDED A BIT FASTER WITH THE APPROACHING FRONT THE PAST COUPLE
OF RUNS...WITH THE GFS LEADING THE PACK. DO NOT PLAN TO BUCK THE
TREND...BUT WILL NOT BE AS AGGRESSIVE AS THE GFS WITH THE PASSAGE OF
THE FRONT AND HOW FAR SOUTH IT DROPS TOWARD THE OHIO VALLEY.
GUIDANCE TEMPERATURES CLOSE/REASONABLE...SO WILL NOT STRAY FAR.
HOWEVER...THE EXTENT OF THE CLOUD COVER ALONG AND IN THE VICINITY OF
THE FRONT WILL MAKE THE TEMPERATURE FORECAST TRICKY...AS IT HAS OVER
THE PAST COUPLE OF DAYS.

SHORT TERM...TONIGHT THROUGH TUESDAY...

TONIGHT...SCATTERED SHOWERS/STORMS WILL BE ONGOING ACROSS MUCH OF
FORECAST AREA EARLY THIS EVENING COURTESY OF AN UNSTABLE AIRMASS AND
DIURNAL HEATING. NOT MUCH IN TERMS OF UPPER FORCING/SHEAR
INITIALLY...SO SEVERE THREAT WILL BE MINIMAL. THERE SHOULD BE A
DECREASE IN AREAL COVERAGE OF CONVECTION ACROSS ALL BUT THE
NORTHWEST 1/3 OF FORECAST AREA BY LATER THIS EVENING AS DIURNAL
DESTABILIZATION IS LOST. BELT OF STRONGER WINDS AROUND SOUTHERN
PERIPHERY OF UPPER WAVE TO OUR NORTH WILL BUILD IN LATER TONIGHT AS
THE SYSTEM PASSES TO OUR NORTH AND THE TRAILING COLD FRONT
APPROACHES. THE APPROACH OF MODESTLY BETTER DYNAMICS AND THE SURFACE
FRONT SHOULD INCREASE SHOWER/STORM COVERAGE ACROSS THE NORTHERN 1/2
OF THE FORECAST AREA OVERNIGHT. WHILE DYNAMICS ARE BETTER LATER
TONIGHT...THE LOSS OF INSTABILITY WILL CONTINUE TO KEEP THE SEVERE
THREAT MINIMAL.

SUNDAY...THE FRONT IS EXPECTED TO PUSH THROUGH THE FORECAST AREA
BEFORE STALLING OUT OVER SOUTHERN ILLINOIS. THE FRONT SHOULD
GRADUALLY SLOW WITH TIME AS IT BECOMES INCREASINGLY PARALLEL TO THE
UPPER FLOW. UPPER FORCING/SHEAR IS EXPECTED TO BE MINIMAL WITH
FROPA...BUT DIURNAL HEATING ALONG/AHEAD OF THE FRONT SHOULD ALLOW
FOR SCATTERED/NUMEROUS SHOWER AND STORM COVERAGE.

SUNDAY NIGHT AND MONDAY...THE NEXT MAJOR UPPER WAVE WILL COME ASHORE
ACROSS THE PACIFIC NORTHWEST...REACHING THE NORTHERN ROCKIES BY LATE
MONDAY. HEIGHTS WILL RISE ACROSS MID/UPPER MISSISSIPPI VALLEY AS
CURRENT WAVE DEPARTS AND NEW WAVE APPROACHES. STALLED FRONTAL
BOUNDARY WILL LIFT BACK NORTHWARD THROUGH FORECAST AREA AS A WARM
FRONT...WITH AN ASSOCIATED RISK OF SHOWERS/STORMS. NOT TOO MUCH OF A
TRIGGER EVIDENT ASIDE FROM THE FRONTAL PASSAGE...SO EXPECT THE
CONVECTIVE COVERAGE TO BE MINIMAL.

MONDAY NIGHT AND TUESDAY...WARM FRONT ASSOCIATED WITH DEVELOPING
SYSTEM SHOULD BE WELL NORTH OF FORECAST AREA...AND THE COLD FRONT
WITH THIS SYSTEM SHOULD BE WELL TO OUR WEST. THIS SCENARIO WILL
PLACE FORECAST AREA IN THE WARM SECTOR OF THE SYSTEM...WITH
LITTLE/NO TRIGGER FOR PRECIPITATION EVIDENT. PLAN ON CARRYING DRY
CONDITIONS AS A RESULT.

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...STILL QUITE A BIT OF
MODEL/ENSEMBLE DISAGREEMENT ON THE DETAILS OF THE MIDWEEK SYSTEM AND
EVOLUTION OF UPPER PATTERN IN ITS WAKE. MOST MODEL SOLUTIONS SUPPORT
A STRONG SYSTEM ARRIVING WEDNESDAY INTO THURSDAY...BUT THE OVERALL
TREND FOR THE PAST FEW DAYS HAS FAVORED A SLOWER SOLUTION. WILL
CONTINUE TO HIT SHOWER/STORM CHANCES HIGHEST WEDNESDAY/WEDNESDAY
NIGHT...BUT HAVE ALSO ALLOWED CHANCES TO LINGER INTO THURSDAY IN THE
EAST. ONCE THE SYSTEM DEPARTS...MOST MODELS HAVE SOME DEGREE OF A
RIDGE WEST/TROF EAST PATTERN DEVELOPING OVER NORTH AMERICA.
HOWEVER...THERE IS SIGNIFICANT DISAGREEMENT IN HOW AMPLIFIED AND/OR
PHASED THE UPPER FLOW WILL BECOME. FOR NOW...WILL FOLLOW A MIDDLE OF
THE ROAD SOLUTION. THIS WILL KEEP CONDITIONS MAINLY DRY FOR THE END
OF THE WEEK WITH SEASONABLE TEMPERATURES.

BAK
&&

.AVIATION...
ISSUED 1239 PM CDT SAT MAY 26 2007
WARM FRONT HAS LIFTED NORTH OF ALL TERMINALS AS OF EARLY THIS
AFTERNOON... ALLOWING FOR MOSTLY VFR CONDITIONS TO TAKE OVER
WITHIN THE WARM SECTOR. LOW LEVEL ATMOSPHERE REMAINS FAIRLY MOIST
AND MODESTLY UNSTABLE. THIS WILL ALLOW FOR SOME SCATTERED CLOUDS
BETWEEN 1500 AND 2000 FT... WITH SOME TEMPO BKN CONDITIONS IN
FAVORED LOCATIONS SUCH AS KBMI.

SCATTERED TSRA EXPECTED TO INCREASE A LITTLE BIT IN COVERAGE OVER
THE NEXT COUPLE OF HOURS... ESPECIALLY ACROSS WESTERN ILLINOIS.
CONVECTION SHOULD WEAKEN AFTER DARK... BUT WITH LOW LEVEL MOISTURE
AND WEAK GRADIENT... COULD SEE FOG AND MIST FORM... DROPPING VIS
DOWN TO 3 TO 5 MILES AT TIMES... WITH WIDELY SCATTERED SHOWERS
CONTINUING... WITH ISOLATED THUNDER APPROACHING IN THE WEST
TOWARDS DAWN OUT AHEAD OF AN APPROACHING COLD FRONT.

HARDIMAN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 26, 10:14 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1114 AM CDT SAT MAY 26 2007

ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1114 AM CDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK UPPER LEVEL DISTURBANCE IS FORECAST TO TRACK NORTHEAST
ACROSS CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS TODAY. THIS
WILL HELP TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE
AREA...ESPECIALLY THIS AFTERNOON DURING PEAK HEATING. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HEAVY RAINFALL TO
PARTS OF THE AREA. A SECONDARY UPPER LEVEL DISTURBANCE AND COLD
FRONT WILL TRACK SOUTHEAST INTO THE MIDWEST TONIGHT AND BRING WITH
IT A CONTINUING CHANCE FOR THUNDERSTORMS TO THE REGION. NO SEVERE
WEATHER IS ANTICIPATED WITH ANY LATE NIGHT STORMS THAT MAY DEVELOP
AHEAD OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL BOUNDARY WILL BECOME STATIONARY OVER CENTRAL ILLINOIS
ON SUNDAY WHICH WILL CONTINUE TO BRING CHANCES FOR SCATTERED
THUNDERSTORMS ACROSS CENTRAL...EAST CENTRAL AND SOUTHEAST
ILLINOIS. AS HAS BEEN THE CASE OVER THE PAST SEVERAL DAYS...THE
STRONGER WIND FIELDS SUPPORTIVE OF ORGANIZED SEVERE STORMS WILL
REMAIN NORTH OF OUR AREA. AS A RESULT...OTHER THAN SOME PULSE
TYPE STORMS IN THE AFTERNOON AND EARLY EVENING HOURS SUNDAY...NO
SEVERE WEATHER IS ANTICIPATED.

A SERIES OF WEATHER DISTURBANCES WILL PUSH ACROSS THE NORTHERN
PLAINS AND UPPER GREAT LAKES THE FIRST HALF OF NEXT WEEK BRINGING
THE THREAT FOR SCATTERED THUNDERSTORMS TO THE REGION ON A DAILY
BASIS. CURRENT INDICATIONS SUGGEST A RATHER STRONG UPPER LEVEL
WAVE WILL APPROACH THE AREA ON WEDNESDAY WHICH MAY INCREASE THE
CHANCES FOR MORE ORGANIZED THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HARDIMAN

The radar

The Quad Cities radar (KDVN), 82 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Stark

When
May 26, 1:20 PM CST
Where
Stark County, Toulon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.100, -89.870

Hail, Christian

When
May 26, 4:22 PM CST
Where
Christian County, 3 mi SW of Taylorville
Measured
1 in hail
Reported by
Public
Coordinates
39.519, -89.340

Thunderstorm Wind, Cass

When
May 26, 4:38 PM CST
Where
Cass County, 2 mi S of Philadelphia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
39.891, -90.120

Several large tree branches were blown down. Vinyl siding was torn off a house.|

Thunderstorm Wind, McLean

When
May 26, 5:00 PM CST
Where
McLean County, 2 mi N of Towanda
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
40.599, -88.900

Several healthy 12 inch diameter trees were blown down.|

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25903, 35863, 25904, 25905.